Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 4, NWS Midland/Odessa, TX

May 25, 1996Gaines County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 25, 1996, 6:11 PM CDT for Gaines County, Texas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1996, 6:11 PM CDT (23:11 UTC)
Expired
May 25, 1996, 6:45 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:15 PM CDTThunderstorm Wind 50Loop, TX
May 25, 6:20 PM CDTThunderstorm Wind 57Loop, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 252311
TORMAF
TXC165-252345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
611 PM CDT SAT MAY 25 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST TEXAS

   ...EASTERN GAINES COUNTY
 
AT 608 PM CDT...A POSSIBLE TORNADO WAS INDICATED BY MIDLAND DOPPLER
RADAR 9 MILES SOUTHEAST OF LOOP AND 6 MILES NORTH OF US HIGHWAY
180 MOVING EAST AT 25 MPH.
 

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.

$$

MURDOCH/MATHEWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 10:27 AM CDT, 7 hours 44 minutes earlier.

Area forecast discussion, May 25, 10:27 AM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
1027 AM CDT SAT MAY 25 1996

OBVIOUS THAT CHANGES ARE OCCURRING THIS MORNING WITH HIGH DEW POINTS
AND LOW CLOUDS.  STRONG BOUNDARY LAYER FLOW CONTINUES TO PUMP IN
MOISTURE...WOULD EXPECT AFTERNOON SURFACE DEW POINTS TO STAY IN MID
60S AT MAF FOR FIRST TIME THIS SEASON.  IMPRESSIVE PARAMETERS BOTH
DYNAMICALLY AND THERMODYNAMICALLY FOR THIS AFTERNOON AND EVENING.

CAPPING INVERSION SLIGHTLY STRENGTHENED IN PAST 24 HOURS AND WITHOUT
DYNAMIC SUPPORT WOULD BE DIFFICULT TO BREAK WITH EXPECTED HIGH
TEMPS.  COOLER MID LEVEL TEMPS AT ELP...BUT LITTLE ADVECTION OR
MOVEMENT OF THAT COOLER AIR THIS DIRECTION.  CUU BALLOON TOOK A
SIESTA...SO HARD TO TELL WHAT KIND OF 700 MB TEMPS WILL BE ADVECTING
INTO REGION.  SPEED MAX COMING INTO AREA ACROSS MEXICO SHOULD AID IN
LIFT AND MAYBE SLIGHT COOLING ALOFT.  THINKING THAT CAP WILL ONLY
DELAY THE ONSET OF STORMS AND WILL NOT PREVENT THEM ALL TtOGETHER.

MOISTURE PRESENTLY AS FAR WEST AS MRF...THINK THAT IT WILL STAY
PRETTY CLOSE TO MOUNTAINS...BUT WILL MIX OUT AT MRF.

CNM 93 10
MAF 89 20
MRF 90 10
P07 90 20

MATHEWS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:34 PM CDTSevere Thunderstorm WarningMAFGaines46 min
May 25, 4:13 PM CDTSevere Thunderstorm WarningMAFGaines62 min
May 25, 5:14 PM CDTSevere Thunderstorm WarningMAFGaines61 min
May 25, 5:19 PM CDTTornado WarningMAFGaines51 min
May 25, 5:45 PM CDTSevere Thunderstorm WarningMAFDawson35 min
May 25, 6:23 PM CDTSevere Thunderstorm WarningMAFDawson62 min
May 25, 6:41 PM CDTTornado WarningMAFDawson64 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.